When undergoing an MRI with contrast, a Gadolinium-Based Contrast Agent (GBCA) is injected into your vein. All of the people who order and administer the GBCA believe that it is totally safe for people with normally functioning kidneys and that it will be gone from your body within a few days via your urinary tract. Many, many people have received contrast MRIs with no adverse effects that they have identified as related to or caused by the contrast agent. But we, ourselves, and others active in the Support Group and participants in the original research that we conducted, feel strongly that we have been adversely affected by retained Gadolinium from the contrast administration.
Although there has been no published direct measurement of retained Gadolinium, it has been estimated that 1% of the injected Gadolinium from each dose of contrast is retained in the body. Our research supports the idea that Gadolinium is retained as evidenced by urine testing for Gadolinium. In our
Study of Retained Gadolinium from Contrast MRIs report, we document urinary Gadolinium levels in 24-hour collections that show Gadolinium retention well beyond three days.
Based on much of the published medical research on GBCAs and NSF, the basic problem appears to be that the toxic Gadolinium ion separates from the chelate (ligand) to which it was bound in the manufacturing process in order to reduce the toxicity of the metal ion; it is postulated that the longer the GBCA remains in the body, the greater the likelihood of this separation. This is supported by the predominance of NSF patients having impaired renal function, which caused the GBCA to remain in the body longer.
Other than renal insufficiency, no one knows all the co-factors that may cause one person to retain or react to Gadolinium while another person does not. However, the following may increase the risk of Gadolinium Toxicity regardless of the patient’s level of renal function:
- Multiple contrast MRIs – Both of the website authors, and others we have been in contact with, have had more than a single contrast MRI. If the body retains 1% of the Gadolinium from each dose of contrast, it seems rather straightforward that multiple contrast MRI could increase the risk.
- Higher than normal GBCA dosage or multiple contrast MRIs within a short period of time – We have no quantifiable information, but here also, both these scenarios would result in higher levels of GBCAs in the body for a longer period of time, increasing the probability of separation of the toxic Gadolinium ion from the ligand.
- Extravasation during the intravenous infusion process – Extravasation is the accidental injection of the contrast agent into surrounding soft tissue rather than directly into the vein. Besides causing damage to the surrounding tissue, the extravasated portion of the GBCA dose would not be readily available for excretion by the kidneys which could result in increased Gadolinium retention.
- Transmetallation or dissociation of the GBCA – Transmetallation is the displacement of the Gadolinium ion from its ligand by other metals in the body such as zinc, copper, calcium, and iron. The metals can work simultaneously to destabilize the GBCA complex and lead to its dissociation which results in Gadolinium remaining in the body.
While the above may increase the probability of Gadolinium retention, cases of Gadolinium Toxicity (as evidenced by urinary Gadolinium levels) from a single contrast MRI were experienced by some participants in our original research; extravasation was not known to occur in any of these cases.
This describes some of what we have discovered about how one might become Gadolinium Toxic. To learn about how you might determine if you are suffering from Gadolinium Toxicity, continue reading the pages about Symptoms and Testing.